Alert archive / Ohio / Small Craft Advisories in 2020

Small Craft Advisory 77, NWS Cleveland, OH

October 10, 2020

NWS Cleveland, OH issued this small craft advisory at Oct 10, 2020, 4:11 AM EDT. It took effect at Oct 10, 2020, 6:00 AM EDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2020, 4:11 AM EDT (08:11 UTC)
In effect from
Oct 10, 2020, 6:00 AM EDT
Expired
Oct 10, 2020, 4:00 PM EDT
In force
10 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

583 
WHUS71 KCLE 100811
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
411 AM EDT Sat Oct 10 2020

LEZ148-149-101615-
/O.NEW.KCLE.SC.Y.0077.201010T1000Z-201010T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
411 AM EDT Sat Oct 10 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON...

* WHAT...Southwest winds 15 to 25 knots with gusts up to 30 knots
  and waves 3 to 5 feet expected.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH and nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
2 follow-up statements
404 
WHUS71 KCLE 101329
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
929 AM EDT Sat Oct 10 2020

LEZ148-149-102000-
/O.CON.KCLE.SC.Y.0077.000000T0000Z-201010T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
929 AM EDT Sat Oct 10 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

* WHAT...Southwest winds 15 to 20 knots with gusts up to 30 knots
  and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Erie from Geneva-on-the- 
  Lake to Conneaut OH and nearshore waters of Lake Erie from 
  Conneaut OH to Ripley NY.

* WHEN...Until 4 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle
960 
WHUS71 KCLE 101941
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
341 PM EDT Sat Oct 10 2020

LEZ148-149-102045-
/O.EXP.KCLE.SC.Y.0077.000000T0000Z-201010T2000Z/
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
341 PM EDT Sat Oct 10 2020

...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON...

Winds have weakened to 10 to 15 knots with occasional gusts up to
20 knots in the nearshore waters. Waves have also diminished to 1
to 3 feet. Conditions are expected to continue to calm into the 
evening.

$$

For more information from the National Weather Service visit
http://www.weather.gov/cle

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Oct 10, 3:57 AM EDT, 14 minutes earlier.

Area forecast discussion, Oct 10, 3:57 AM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
357 AM EDT Sat Oct 10 2020

.SYNOPSIS...
A high pressure ridge slowly exits our region to the east as a cold
front approaches from the north. This front should sweep southward
through our area this evening through the predawn hours of Sunday
morning. Behind the front, another ridge builds into northern Ohio
and northwest Pennsylvania for the rest of this weekend as the
parent high pressure center moves from northern Ontario to southern
Quebec.

&&

.NEAR TERM /THROUGH SUNDAY/...
Primarily westerly flow aloft persists over our CWA today and
tonight as a shortwave trough advances from the Great Lakes toward
the Canadian Maritimes and a shortwave high pressure ridge builds
eastward in the wake of the aforementioned disturbance.
Simultaneously, Delta's remnant mid- to upper-level low advances
from the Lower Mississippi Valley toward central Tennessee. At the
surface, a high pressure ridge slowly exits our region to the east
as a cold front approaches from the north. This front should sweep
southward through our CWA this evening through the predawn hours of
Sunday morning. Behind the front, another ridge builds into our
region as the parent high pressure center advances from northern
Ontario toward southern Quebec.

Humidity increases today as a low-level return flow of moist air
overspreads our region from the southern Gulf Stream. Afternoon high
temperatures should reach the 70's to 80 degrees, with the warmest
highs along and near the I-75 corridor. Scattered showers and
thunderstorms are possible this afternoon and early evening in
association with the aforementioned cold front. The greatest
potential for showers and storms exists north of the US-30 corridor
through nightfall. Lingering showers and thunderstorms progress
southward with the front overnight tonight. Simultaneously, the
probability and coverage of these showers and thunderstorms
decreases as the boundary layer stabilizes via nocturnal cooling.
Low temperatures should mainly reach the 50's as cooler and drier
air overspreads our area behind the front.

During the day on Sunday, the surface front should stall in vicinity
of southern Indiana, Ohio, and Pennsylvania as high pressure
continues building into our region from the north and northeast.
Simultaneously, Delta's nearly vertically-stacked remnant low should
advance northeastward from central Tennessee toward southeastern
Kentucky as the aforementioned shortwave ridge crests over our CWA.
The cyclonic circulation of Delta's remnant low will cause a low-
level return flow of moist air from the Gulf of Mexico and southern
Gulf Stream to undergo isentropic lift over our forecast area. This
isentropic lift aloft will generate abundant cloud cover and
scattered showers. The best potential for rain showers exists
essentially south of I-90 and east of I-75. Afternoon highs should
reach the lower 60's to lower 70's.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The remnants of Delta will be moving eastward south of the Ohio
River Valley Sunday night with an area of rain moving across the
eastern half of the region. Still some uncertainties about low level
moisture values since high pressure over Quebec will produce
downsloping easterly flow into the region. This moisture should move
east of the region on Monday as we await the arrival of a cold front
that should arrive Monday evening across NW OH. This should mean dry
conditions for most areas into at least Monday afternoon. Models are
slightly slower with the front moving across the region Monday
evening with it likely not clearing NW PA until after midnight.
Ended up with a slight chance mention of thunder with some
instability located near/ahead of the front. Expect gusty westerly
winds in the wake of the front. A few spots may see wind gusts to 40
mph, especially near the lakeshore. Any residual rain should move
east of the region by sunrise on Tuesday as high pressure ridges
into the area from the south. This should allow for dry conditions
into Tuesday afternoon. Unfortunately there is additional jet energy
moving through the northwest flow aloft Tuesday evening. This could
end up producing a few showers during the evening and overnight
period across NE OH into NW PA.

Monday will be the warm day of the short term with highs ranging
from the mid 60's across inland NW PA to the upper 70's across NW
OH. Cooler on Tuesday with 60's common. Lows in the 50's Sunday
night. In the wake of the front Monday and Tuesday nights lows will
range from the 40's to around 50. A few lower 40's likely Tuesday
night.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
High pressure will be in control early Wednesday but it will drift
to the Mid-Atlantic Coast by evening. This will allow for an
increasing southwesterly wind as low pressure takes shape over the
upper Great Lakes. MOdels differ on the strength and timing of this
low moving over the central Great Lakes on Thursday. Its associated
cold front should move across the region early Friday with much
cooler in its wake. May even see a few snow showers off the lake
late Friday night into Saturday morning across the higher terrain of
inland NW PA.

Highs on Wednesday should be in the 60's. Cooler Thursday into
Friday. Highs by Friday will range from the upper 40's across inland
NW PA to the upper 50's west. Warm Wednesday night with lows in the
40's to around 50. Much cooler Thursday and Friday nights with lows
mostly in the 30's.

&&

.AVIATION /06Z Saturday THROUGH Wednesday/...
A surface high pressure ridge slowly exits our region to the
east as a cold front approaches from the north. Low-level wind
shear is possible through 13Z/Sat due, in part, to strong
southwesterly to west-southwesterly flow of about 40 to 50 knots
at 925 mb. The surface cold front should begin sweeping
southward through our region around 21Z/Sat and become located
just south of KFDY, KMFD, and KCAK by 06Z/Sun. Breezy
southwesterly surface winds persist ahead of the front. These
winds should gust as high as 20 to 25 knots across most of the
area late this morning through early evening. The cold frontal
passage will cause surface winds to veer quickly to westerly,
northerly, and then to northeasterly as another high pressure
ridge builds from the northwest.

VFR are expected ahead of the cold front, while brief MVFR are
possible with scattered showers and isolated thunderstorms along
the cold front. Behind the front, MVFR ceilings should persist
through the end of the TAF period and a few residual rain
showers are possible.

Outlook...Occasional non-VFR possible with rain showers and
perhaps thunderstorms Sunday through Wednesday.

&&

.MARINE...
Southerly winds become more southwest by afternoon which will direct
a longer fetch wave into the PA nearshore waters. Ashtabula county
is on the edge of the higher waves but included them since the
eastern portions of this zone may see waves around 4 feet. So we
will issue a short duration small craft advisory through 4 pm this
afternoon. Elsewhere the larger waves will not be directed toward
shore and winds should remain in the 15 to 20 knot range.

Cold front sags across the lake by sunset with winds decreasing.
However as the remnants of Delta move closer to the Ohio River the
pressure gradient between it and high pressure over Quebec tightens
and causes northeast winds to increase. Small craft advisories are
likely on Sunday, especially across the central and western basins
of the lake. Water levels will rise across the western basin Sunday
into Sunday night. The water level at Toledo may end up getting to
around 62 inches above low water datum. Typically we need to get to
around 72 inches to start thinking about flooding headlines.

There will be a brief period between storm systems on Monday as
southerly winds return in advance of a strong cold front. This
frontal boundary should sweep west to east across the lake through
midnight Monday night. Gusty west to northwest winds in the wake of
the front will likely be enough to hoist at least small craft
advisories that would persist into Tuesday morning.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for LEZ148-
     149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...MM
LONG TERM...MM
AVIATION...Jaszka
MARINE...MM

Nearby

Small Craft Advisories in Ohio, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.